top of page

INTERNATIONAL OVERDOSE AWARENESS DAY COMING UP ON AUGUST 31

For more than two decades on August 31 people around the globe have been holding events to raise awareness and commemorating those who have been lost to drug overdose on International Overdose Awareness Day.


International Overdose Awareness Day is a global event that aims to raise awareness of overdose and reduce the stigma of a drug-related death. It is the world’s largest annual campaign to end overdose, remember those who have died from overdose, and acknowledge the grief of the family and friends left behind.

Overdose is one of the world’s worst public health crises. Here at home, at least 22 Nova Scotians have lost their lives to overdose so far this year. Some of them were from the Third. Last year we lost 62 lives to overdose. Some of them were from the Third.


That’s one reason that the Ally Centre it holding its annual Overdose Awareness and Remembrance Day ceremony at Wentworth Park from 12 p.m. to 2 p.m. This annual event is held to raise awareness about the effects of stigma on those that use drugs, and its contribution to the high number of lives that are lost due to the toxic drug supply and other substance related harms, such as infections; stigma; and a lack of health care.


The organization is asking people to meet at their Centre at 75 Prince St in Sydney between 11:30 and 11:45 for a march to the park.


Stigma is one of the many preventable causes of overdose. People who use drugs, especially those struggling with addiction, typically face discrimination and barriers to getting help. Stigma has many negative consequences and results in needless deaths. For example, stigma can result in a person avoiding getting help because they are afraid of judgement or getting in trouble with work, their loved ones, or the law.


It also causes some to hide their drug use or use drugs alone, which is dangerous because no one can observe them and help if they overdose.


Tainted drugs are another cause of overdose. Several times a year, the Nova Scotia Health Authority and the Ally Centre notify communities about the dangerous – and sometimes fatal – opioid Fentanyl that has been found in local drug supplies.


To help combat drugs tainted with Fentanyl, the Ally Centre provides training to individuals and groups to learn how to administer Naloxone, a drug that quickly reverses an opioid overdose.


The Ally Centre will be providing training at the park during the ceremony. In addition to learning how to save a life, the day is an opportunity to learn more about addiction and how as a community we can put an to end to the stigma that causes overdose.




SIGNS OF OVERDOSE


Opioids dull the senses, induce relaxation and euphoria. They depress (slow down) breathing and the heart rate. In high doses, opioids depress the body’s natural urge to breathe. When someone is having an overdose they can stop breathing and may die. Even if a person does not die from overdose, they can sustain brain damage. Signs of overdose can include:


• No response to stimuli

• Shallow/stopped breathing

• Can’t be woken up

• Unusual snoring/gurgling sounds

• Blue/grey lips or finger tips

• Floppy arms and legs


If you cannot get a response from someone, do not assume they are asleep. Unusual or deep snoring is a common sign of overdose. Do not let people at risk ‘sleep it off’.

43 views0 comments

コメント


bottom of page